Learn how to use Mayo Clinic Connect
Request an Appointment
Anyone here dealing with peripheral neuropathy?
Yes I am. Trying to find alternative ways to deal with it besides gaberpentin. My toes and balls of toes are affected. Numb, pain, tingling and red swollen when I am wearing socks and shoes. I had to get special shoes that were soft and comfortable.
Jump to this post
Could be. However usual causes ruled out. Have tried acupuncture with limited success, primarily for back pain, not feet.
Hello @papillon3. I have been taking Gabapentin now for 10 yrs. It was prescribed to me for deep depression. I am sorry to report that I had no side effects except feeling happy on it. My thoughts were clearer, also. Some side effects do fade out, I've experienced with other medications. Gabapentin is prescribed for many different issues. Especially Peripheral neuropathy.
Take care for now!
I was prescribed Gabapentin by my Neurologist for Peripheral Neuropathy in 2015. I took it for a couple of years. Gained 50 lbs. Gave me worse balance issues. Contributed to daytime sleepiness. I read about the side effects and along with the fact that my symptoms are some burning shooting pain but MOSTLY numbness, (it does nothing for numbness!) decided to get off of it. My Dr. agreed to wean me from it so we did.
I did notice it helped the Fibromyalgia pain, but the side effects vs the benefits didn't add up.
So I was on 900 mg 3 x a day and said… This is no good!
If you go to the Mayo website on the section on drugs, you can read more.
Long before I was using Mayo Connect, I'd been receiving the emails from Mayo Clinic to notify me of many topics. I really enjoy getting the notifications in email. Along with that, WebMD is very helpful too.
Be very careful with taking Cymbalta because it can interact with many other meds and cause Seratonin Syndrome. It happened to me just last year. Took my Zofran and 1st dose of Cymbalta and boom …ended up in n the ER. I will never take it again! Bad drug! Recommend to ALWAYS go to Drugs.com 1st before taking any new med. I usually do, but this one time I didn't and WOW. Could be life threatening! You can plug in all your meds and it checks for you.
I am a care giver for a person with neuropathy. He was placed on cymbalta for nerve pain. This drug makes one feel wonderful. It is given for depression also. This drug caused divorce in my family. This man could not make decisions for himself. He spent $30,000. in three months for junk. He became a child. He was arrested for shop lifting. He thought he was superman and could do anything. When he tried to get off this medication, he was very sick and it took almost two months. He had brain sparks for 2 years after getting off this medication. If you are thinking of taking cymbalta, and doctors joyfully order this for you, then please read what people are saying on the internet. It has ruined attorneys and doctors and other people that have high intelligence. Please be careful with Cymbalta.
I'm with you Darlia, Gabapentin does nothing at all for the numbness in my feet and legs and it causes daytime sleepiness. I'm struggling to make myself eat at least twice a day, but weight wants to jump on! My best form of pain management is a 60-minute deep-water workout with resistant weights and force gloves, followed by a soak in the hot tub.
Thank you for the advice, ealanddtc. I got a scrip for Cymbalta last week from a neurologist at Washington University Medical School and have already decided that I will not fill it. Your post just strengthened my resolve!
I didn't have bad side effects from Cymbalta except for one – ED. My wife and I are happy that I quit taking it.
We have to have something to enjoy!!!!
As you all know neuropathy can have many causes! My husbands neuropathy several years ago disappeared when he stopped a med he’d been on for a couple of years to prevent UTI’s that had not caused a problem in the first year or so! Since then 2 other totally unrelated meds have caused neuropathy so we feel it may be related to “fillers” that are used to produce meds! Look closely at all the meds you are on even those you’ve been on for a long time! When possible stop a med and see if neuropathy lessons after a couple of weeks. If it is a filler there is not a good way to figure that out!
I have peripheral neuropathy in both feet, R foot is the worst and It's getting worse, especially when driving and at night. I have researched this, since the cause is unknown. I had taken statin drugs for over 20 twenty years and it seems there have been many studies done that show a relationship between statins and idiopathic neuropathy. Can't get any answers and I'm trying to stay off a lot of meds that have side effects such as Gabapentin.
I have been on a Chronic pain group and I ran across this one recently. I have had peripheral neuropathy for at least 12 years. At first it started with restless legs, then gradually started in my feet, burning, tingling then progressed to extreme burning,stabbing pain. my knees and my hands. I would cry and walk. Tylenol helped some, And just recently has progressed up to knees and hands. Finally went to an orthopedic pain Dr. He diagnosed me with peripheral neuropathy. I had an event that had me admitted to the hospital. During that visit a neurologist was checking me over and asked if I had taken gabapentin for the neuropothy. I was given a 300mg with a 50mg of tramadol, and had the best sleep I had had in years. so I started taking 300 mgs a day now I have progressed to 600mg 4 times a day, sometimes more, if I have to. That doesn’t happen as much as it used to. But I always take a 50mg of tramadol with the gabapentin. I have tried taking it without the tramadol, with tylenol, but the gabapentin does not seem to work as well without the tramadol.
I am told that I have that I have peripheral neuropathy because of cervical neck surgery, nerve damage to my upper spinal cord because of bone spurs. And I have severe spinal stenosis in my lower back.. I have tried to get cymbalta that was prescribed by my present pain Dr, but since I do not have drug insurance, I could not afford it….$360 for month supply. The neuropothy gets worse at night. Many nights I cannot sleep even when taking meds. Walking seems to help, something about the pressure that seems to help/ Many times I cannot walk because I cannot feel my feet, that is usually when I have waited too long before taking my meds. I use a rolling walker most all the time, it helps when I cannot feel my feet, and my balance is very iffy. I feel so very bad for those who are suffering with this. Hope any of this sharing helps.
PEACE & LOVE..JJ
So sorry , sounds like your living my life!
Hello Paula (@paulagershoony), welcome to the Anyone here dealing with peripheral neuropathy? discussion. May I ask what kind of neuropathy you have? I have idiopathic small fiber peripheral neuropathy but the only symptoms I have are numbness in the feet and no real pain. The neurologist said he thought it was hereditary.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In